Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 16, 2005, 11:38 AM EDT for Lewis County, West Virginia. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2005, 11:38 AM EDT (15:38 UTC)
- Expired
- Jul 16, 2005, 1:30 PM EDT
- In force
- 112 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1596 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 161538
FFWRLX
WVC041-161730-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1138 AM EDT SAT JUL 16 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEWIS COUNTY IN WEST VIRGINIA
* UNTIL 130 PM EDT.
* AT 1131 AM EDT...DOPPLER RADAR AND A TRAINED WEATHER SPOTTER
REPORTED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RAINFALL ESTIMATES OF TWO TO TWO AND ONE HALF INCHES.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
INCLUDE...SAND RUN.
THERE WERE REPORTS OF ASPHALT BEING WASHED OFF ROAD BY EMERGENCY
MANAGEMENT IN THE CAMDEN AREA. THE HEAVIEST RAINFALL WAS BETWEEN
CAMDEN...ALUM BRIDGE AND CHURCHVILLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS...PARTICULARLY FOR THE WESTERN PART OF
LEWIS COUNTY.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3914 8053 3885 8051 3896 8069 3909 8072
3910 8068 3912 8068 3914 8066 3914 8063
3916 8058
$$
121 follow-up statement
000
WGUS71 KRLX 161728
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
129 PM EDT SAT JUL 16 2005
WVC041-161800-
LEWIS WV-
129 PM EDT SAT JUL 16 2005
...A FLASH FLOOD WARNING IS ALLOWED TO EXPIRE AT ITS 130 PM EDT
EXPIRATION TIME FOR WESTERN LEWIS COUNTY...
FLOODING WAS REPORTED AT ALUM BRIDGE WITH 8 TO 10 INCHES OF WATER
FLOWING OVER SOME ROADS. SOME HOUSE WERE SURROUNDED BY WATER OR
ACTUALLY FLOODED. THERE WERE MUD SLIDES ALONG ROUTE 33 FROM CAMDEN
TO ALUM BRIDGE...ROUTE 33 WAS CLOSED RIGHT BEFORE VADIS ROAD. THE
WORST WEATHER WAS IN THE CAMDEN TO ALUM CREEK TO CHURCHVILLE AREA.
THE RAIN HAS MOVED OUT OF THE AREA...AND FLOOD WATERS WILL RECEDE
DURING THE NEXT HOUR OR TWO. HOWEVER...MORE HEAVY THUNDERSTORMS
MAY BE IN THE AREA AGAIN THIS AFTERNOON.
LAT...LON 3914 8053 3885 8051 3896 8069 3909 8072
3910 8068 3912 8068 3914 8066 3914 8063
3916 8058
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:15 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 16, 10:15 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1015 AM EDT SAT JUL 16 2005 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... MID MORNING CONVECTION IS AGAIN FIRING THIS MORNING OVER NRN WV WITH SOME SCATTERED SHOWERS BEGINNING TO BREAK OUT ACROSS THE SOUTHERN COAL FIELDS. EXPECTING ACTIVITY TO REPEAT MUCH OF WHAT WAS SEEN THE LAST FEW DAYS WHERE CONVECTION SEEMS TO LAST THROUGH MID TO LATE AFTERNOON BEFORE DYING OUT AND ACTUALLY ALLOWING SOME LATE DAY SUN. HAVE THE POPS PEAKING AROUND 20Z BEFORE BRINGING THEM DOWN LATE IN THE DAY HAVE ALSO LOWERED THE SKY GRIDS LATE IN THE DAY AS WELL AS OVERNIGHT TONIGHT. TWEAK TEMPERATURES UP A BIT BASED ON PERSISTENCE. && .PREVIOUS DISCUSSION... (ISSUED 640 AM EDT SAT JUL 16 2005) AVIATION... NOT AS MUCH FOG AS PREVIOUSLY ANTICIPATED THIS MORNING...MAINLY DUE TO PATCHY CLOUD COVER AND LACK OF ABUNDANT RAIN YESTERDAY. AS FOR TIMING OF SHOWER AND POSSIBLE THUNDERSTORM ACTIVITY...A DIURNAL TREND IS STILL FIGURED. AS FOR THIS MORNING...WE ARE CURRENTLY IN A MIN PRECIPITATION WISE...WITH MORE SCATTERED SHOWERS EXPECTED TO DEVELOP AROUND OR AFTER 15Z. FOG IS ONCE AGAIN ANTICIPATED OVERNIGHT TONIGHT...BUT THE INTENSITY WILL GREATLY DEPEND ON IF AND HOW MUCH RAIN IS RECEIVED AT THE TAF SITES. PREVIOUS DISCUSSION... (ISSUED 227 AM EDT SAT JUL 16 2005) SHORT TERM (REST OF TODAY)... ELONGATED AREA OF LOW PRESSURE TO OUR WEST WILL SLOWLY SHIFT NORTHWARD TODAY...TOWARDS THE EASTER GREAT LAKES. CLOSER TO HOME THOUGH...CONTINUE TO SEE NO GREAT FOCUS FOR CONVECTION. AS A RESULT...WILL HAVE TO INCLUDE MAINLY DIURNALLY DRIVEN POPS. EXPECT SLIGHTLY HIGHER POPS ACROSS THE HIGHER ELEVATIONS...AND NORTHWESTERN SITES...CLOSER TO THE CENTER OF LOW PRESSURE. CAPE REMAINS AROUND 2000 J/KG...WITH A MOIST ATMOSPHERE REPRESENTED BY PW VALUES FROM 1.75 TO NEARLY 2 IN. THUNDERSTORMS WILL REMAIN POSSIBLE. AS FOR TEMPERATURES TODAY...WILL NOT DEVIATE MUCH FROM MAV GUIDANCE VALUES IN THE MID 80S FOR MUCH OF THE CWA. LONG TERM (TONIGHT THROUGH FRIDAY)... RIDGING PATTERN BECOMES MORE ESTABLISHED THROUGH SUNDAY AND MONDAY. EXPECT DECREASING CHANCES OF AFTERNOON/EVENING CONVECTION EACH AFTERNOON...AS POTENTIAL FOR CAPPING INCREASES. RAN WITH A 40 POP FOR SUNDAY AND 30 FOR MONDAY TO REFLECT THIS THINKING. DESPITE DECREASING POPS...PW VALUES REMAIN HIGH AND STORM MOTIONS WILL NOT BE VERY QUICK...SO LOCALLY HEAVY RAINFALL TOTALS ARE STILL POSSIBLE. ALLOW POPS TO DROP OFF TO SLIGHT CHANCE DURING THE NIGHT...BUT RELUCTANT TO GO WITH SUB-15 POPS AT ANY TIME DUE TO CONTINUED PRESENCE OF TROPICAL AIRMASS. LEANED TOWARDS THE HIGHER SIDE OF GUIDANCE NUMBERS SUNDAY AND MONDAY AFTERNOONS...WITH H850 TEMPS STILL RIDING AROUND THE +17/+18 RANGE. THERE STILL WILL BE PLENTY OF CLOUDS AROUND BUT EXPECT ENOUGH BREAKS TO ALLOW UPPER 80S TO BE REALIZED OVER MANY AREAS. GUIDANCE WELL-CLUSTERED DURING THE NIGHTTIME PERIODS AND STAYED CLOSE. FRONTAL BOUNDARY STILL SLATED TO ENTER/CROSS AREA ON TUESDAY. DEPENDING ON TIMING...COULD PROVIDE A MORE CONCENTRATED AREA OF RAINFALL WITH BETTER CHANCES OF SEVERE WEATHER. BEHIND THIS FRONT...LESS HUMID AIR WILL INVADE. ELECTED NOT TO TOUCH THIS PORTION OF FORECAST FOR NOW TO ALLOW MORE FINE-TUNING WITH FUTURE MODEL RUNS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...ESS
Hazardous weather outlook, Jul 16, 3:40 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 340 AM EDT SAT JUL 16 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-171000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 340 AM EDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:46 PM EDT | Flash Flood Warning | RLX | Wirt, Wood | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.